Hail, Butte
- When
- August 14, 6:00 PM MST
- Where
- Butte County, 15.1 mi NNW of Belle Fourche Airport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.935, -103.967
A supercell thunderstorm moved east-southeast from Montana across portions of Butte County. The storm produced large hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved east-southeast from Montana across portions of Butte County. The storm produced large hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:30 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 530 PM MDT Mon Aug 14 2017 .DISCUSSION...(This Evening Through Monday) Issued at 246 PM MDT Mon Aug 14 2017 Current surface analysis shows an area of low pressure over far southeastern MT, with a warm front extending southeast into the Black Hills area and a cold front extending southwest into southwestern WY. Upper level analysis shows weak ridging centered over the Northern Plains, with low pressure over southwest Canada. Trough extends southward across the western US, with embedded shortwave energy moving across MT and WY into the western Dakotas ahead of stronger shortwave over the Great Basin. Showers and thunderstorms are starting to flare up from southeast MT to eastern WY, with a few showers over the Black Hills and northwest SD as well. Temps are mostly in the 70s and lower 80s with east to southeast winds to the east of the boundary, south to southwest across northeast WY. Unsettled weather can be expected through Tuesday evening as disturbances cross the region. The best chances for pcpn look to be late today through this evening and again later Tuesday afternoon into Tuesday night. Northeast WY will see the best chances late this afternoon, spreading east across the rest of the CWA this evening. A few strong to severe storms with hail and strong wind gusts still look possible late this afternoon into this evening from northeast WY to at least far western SD as MUCAPE values of 1000 to around 1500 j/kg are progged over these areas near and ahead of southeastward moving low pressure and frontal boundary. Strongest activity will taper off overnight, but isolated to scattered showers and storms are expected into Tuesday morning. Good chances for showers and storms will continue Tuesday into Tuesday night as shortwave trough moves across the Rockies and into the Plains. Low pressure and frontal boundary will slide slowly southeast across southwest SD and along the SD/NE border on Tuesday, with the best instability Tuesday afternoon into Tuesday evening across southern SD into NE. The best chance for a few strong to severe storms will be southeast of the Black Hills and especially near the low pressure area along the NE border. Highs will only be in the 70s to around 80 degrees with a good deal of cloud cover in most areas. Main activity will exit from west to east Tuesday night, with a few showers possibly lingering across south central SD into Wednesday. The rest of the week and the weekend look drier and warmer as weak ridging and drier westerly flow will be place across the region. Highs will be back to near average levels Thursday through the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 530 PM MDT Mon Aug 14 2017 An upper level trough will bring scattered to numerous showers and thunderstorms to northeast WY and much of western SD through the evening hours, with isolated to scattered showers and thunderstorms expected overnight into Tuesday morning. Local MVFR conditions will occur with the storms, as well as hail/gusty winds with stronger storms early this evening. Outside of storms, VFR conditions expected this evening, but MVFR CIGS may develop late tonight across parts of the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 428 AM MDT Mon Aug 14 2017 SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 428 AM MDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will become more numerous this afternoon and persist as they move east tonight. Isolated severe thunderstorms with large hail and damaging winds are possible, mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall east of the Black Hills tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Organized severe thunderstorms are not expected, but locally heavy rain may occur east of the Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-151300- Mellette-Todd-Tripp- 528 AM CDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Isolated showers and thunderstorms this afternoon will become more numerous tonight. Organized severe thunderstorms are not expected, but locally heavy rain may fall later tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Isolated severe thunderstorms are possible Tuesday afternoon and early evening with large hail and damaging wind gusts. Locally heavy rain may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-151300- Oglala Lakota-Jackson-Bennett- 428 AM MDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will become more numerous late this afternoon and persist as they move east tonight. Isolated severe thunderstorms with large hail and damaging winds are possible, mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Organized severe thunderstorms are not expected, but locally heavy rain may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 N RAPID CITY 44.09N 103.23W
08/14/2017 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
0605 PM TSTM WND GST 1 N RAPID CITY 44.09N 103.23W
08/14/2017 E55 MPH PENNINGTON SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 SW DOWNTOWN RAPID CIT 44.06N 103.26W
08/14/2017 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL RAPID CITY 44.08N 103.23W
08/14/2017 E1.00 INCH PENNINGTON SD BROADCAST MEDIA
SKYLINE DR
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 SSW RAPID CITY 44.02N 103.26W
08/14/2017 E1.50 INCH PENNINGTON SD BROADCAST MEDIA
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 SSW RAPID CITY 44.02N 103.26W
08/14/2017 E1.75 INCH PENNINGTON SD BROADCAST MEDIA
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 N ROCKYFORD 43.51N 102.50W
08/14/2017 E2.75 INCH OGLALA LAKOTA SD LAW ENFORCEMENT
RELAYED THROUGH LAW ENFORCEMENT FROM BNP RANGER
&&
METhe Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708392, 708393, 708394.